Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 220, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 2, 2023, 2:09 PM CDT for Shelby County, Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2023, 2:09 PM CDT (19:09 UTC)
- Expired
- Jul 2, 2023, 2:31 PM CDT
- In force
- 22 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Shelby County, TN
The radar
The Memphis radar (KNQA), 18 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 12:14 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1255 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:02 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 2, 1:02 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
102 PM CDT Sun Jul 2 2023
...New AVIATION...
.UPDATE...
Issued at 1055 AM CDT Sun Jul 2 2023
A few showers and thunderstorms are ongoing across north MS at
this time, but otherwise benign weather conditions are observed
across the Mid-South. A shortwave trough is moving east across
IL with a swath of dry mid-level air advecting into the Lower OH
Valley. SBCAPE is already 3000-4000 J/kg and CINh is all but gone
with surface temperatures approaching 90F. Effective bulk shear is
currently 30-35 kts over most of the CWA, but may weaken slightly
this afternoon as the 500 mb speed max propagates east. Storms are
expected to increasing in coverage over the next 1-2 hours with
the focus existing farther south than yesterday. A weak cold front
is currently moving across southern IL/MO and will encroach on the
northern reaches of the CWA late this afternoon and evening.
Storms will develop along and south of this front, focused largely
on outflow boundaries from prior/existing convection. Some storms
will be strong to severe with damaging wind and large hail being
the primary concerns. Precipitable water remains near 2.0" across
north MS, decreasing to 1.5" in northeast AR, so efficient
rainfall producers are expected. Hi-res guidance suggests storms
should remain progressive enough to keep the flash flooding threat
low, although isolated areas could pick up 2" of rain. Storm
intensities will wane by sunset but some convection could linger
into the overnight period, mainly over north MS. The Heat Advisory
remains in effect for about half of the CWA and still seems
reasonable, though some areas will likely see respite from diurnal
convection.
MJ
&&
.SYNOPSIS...
Issued at 308 AM CDT Sun Jul 2 2023
Scattered thunderstorms will return to the Mid-South by late this
morning as a cold front slowly moves toward the region. Some of
the thunderstorms could be severe with damaging winds as the main
threat. Hot weather will remain over the region today with heat
index values likely to remain at and above 105 over southern
portions of the Mid-South. Otherwise, expect the remainder of the
week to be unsettled with daily rain chances. Strong thunderstorms
are possible for both Monday and Tuesday with gusty winds as the
main threat. Cooler weather is expected to start on Thursday as
another cold front moves into the region.
&&
.DISCUSSION...
(Today through Saturday)
Issued at 308 AM CDT Sun Jul 2 2023
Skies are mostly clear across the Mid-South early this morning
with temperatures ranging from the mid 70s to lower 80s. A few
scattered thunderstorms were moving across portions of the
Missouri Bootheel and into extreme northwest Tennessee.
Currently, a cold front extends from western Illinois through
northeast Oklahoma and into the Texas Panhandle.
As the front moves closer to the Mid-South today, more showers and
thunderstorms will develop later this morning and move across the
region this afternoon. Some of the thunderstorms could be severe
with damaging winds and large hail as the main threat.
Temperatures will be a couple of degrees cooler today with highs
in the mid 90s. Heat index values could reach between 105 and 109
over southern sections of the Mid-South where a Heat Advisory
remains in effect. The cold front will move into the region
tonight with more showers and thunderstorms found ahead of the
front. Temperatures will not be as warm tonight with lows Monday
morning from the upper 60s to mid 70s.
The cold front will become nearly stationary across the region on
Monday with more showers and thunderstorms expected. A strong
thunderstorm will be possible across portions of north Mississippi
on Monday with gusty winds as the main threat. Temperatures will
be a little cooler than today on Monday with highs in the low to
mid 90s. The cold front will remain across the region for Monday
night with more showers and thunderstorms possible.
The cold front will start to weaken on Tuesday and then lift north
on Wednesday. More showers and thunderstorms are possible both
days. Strong thunderstorms will again be possible on Tuesday
across north Mississippi with gusty winds remaining the main
threat. Temperatures will be near to slightly above normal for
Tuesday and Wednesday.
Another cold front will move into the region on Thursday and then
exits the region on Friday and stalls out just to the south of the
Mid-South on Saturday. Expect more showers and thunderstorms to
develop ahead of the front and move across the region all three
days. Temperatures will be a few degrees below normal during this
period.
&&
.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Sun Jul 2 2023
Mainly VFR conds through the period. Scattered -SHRAs and TSRAs
are expected across the entire area this afternoon and near the
southern sites possibly overnight. Due to the sporadic nature of
storm coverage, went with VCTS at all sites this afternoon. Winds
will likely shift to the west behind a cold front by tomorrow
afternoon. Additional SHRAs and TSRAs are possible near MEM and
TUP tomorrow morning.
Gusty southwest winds will persist this afternoon, relaxing to 5
kts or less overnight.
AC3
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ035-036-048-049-
058.
MO...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ001>017-020>024.
TN...Heat Advisory until 7 PM CDT this evening for TNZ088>092.
&&
PUBLIC FORECAST...ARS
AVIATION...AC3In the hours before
Local storm report, Jul 2, 8:54 AM CDT, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
854 AM CDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Tstm Wnd Dmg Piggott 36.38N 90.19W
07/01/2023 Clay AR Public
Several trees down across Piggott. Time is
estimated via radar.
&&
MJSpecial weather statement, Jul 2, 12:23 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
1223 PM CDT Sun Jul 2 2023
ARZ058-021800-
Phillips AR-
1223 PM CDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of central Phillips
County through 100 PM CDT...
At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Charles, or 13 miles north of White River National Wildlife
Refuge, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marvell, Elaine, Watkins Corner, Lake View, Poplar Grove, Wabash,
Modoc, Oneida, Hoop Spur, Kindall, Lambrook, Kingtown, Gobell,
Trenton, Ewal and Cypert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
eastern Arkansas...and northwestern Mississippi.
&&
LAT...LON 3430 9106 3431 9106 3431 9105 3432 9106
3434 9105 3434 9100 3447 9100 3447 9105
3450 9105 3459 9079 3436 9073 3437 9076
3435 9077 3432 9074
TIME...MOT...LOC 1723Z 256DEG 22KT 3440 9109
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AC3Local storm report, Jul 2, 12:41 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1241 PM CDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM Hail Corning 36.41N 90.59W
07/02/2023 M0.88 inch Clay AR Public
Nickel sized hail reported.
&&
SWBLocal storm report, Jul 2, 12:59 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1259 PM CDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM Hail 2 ESE Corning 36.40N 90.54W
07/02/2023 M1.00 inch Clay AR Public
Public report of quarter sized hail.
&&
SWBSpecial weather statement, Jul 2, 2:06 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
206 PM CDT Sun Jul 2 2023
TNZ088-089-021930-
Fayette TN-Shelby TN-
206 PM CDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of southwestern Fayette
and southeastern Shelby Counties through 230 PM CDT...
At 206 PM CDT, Doppler radar was tracking a strong thunderstorm over
Southeast Memphis, or near Germantown, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bartlett, Collierville, Germantown, Olive Branch, Cordova, Memphis,
Lakeland, Arlington, Southeast Memphis, Eads, Piperton, Rossville,
Lenow, Fisherville, Elba, Parkway Village, White Station, Capleville,
Kirk and Hickory Withe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Mississippi...and west Tennessee.
&&
LAT...LON 3529 8969 3505 8953 3499 8971 3499 8994
3509 9000
TIME...MOT...LOC 1906Z 240DEG 18KT 3505 8988
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AC3The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:03 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 42 min |
| Jul 2, 3:36 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 20 min |
| Jul 2, 3:39 PM CDT | Special Weather Statement | MEG | Itawamba | 36 min |
| Jul 2, 3:50 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall | 40 min |
| Jul 2, 4:16 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall | 14 min |
| Jul 2, 4:27 PM CDT | Special Weather Statement | MEG | Lafayette | 33 min |
| Jul 2, 4:31 PM CDT | Special Weather Statement | MEG | Benton, Tippah | 29 min |
| Jul 2, 4:53 PM CDT | Special Weather Statement | MEG | Alcorn, Tippah | 37 min |
| Jul 2, 5:02 PM CDT | Special Weather Statement | MEG | Panola | 28 min |
| Jul 2, 5:20 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Panola, Tate, Tunica | 25 min |
| Jul 2, 5:24 PM CDT | Special Weather Statement | MEG | Lafayette | 36 min |
| Jul 2, 5:38 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Tate | 13 min |
| Jul 2, 5:53 PM CDT | Special Weather Statement | MEG | Marshall | 37 min |
| Jul 2, 6:22 PM CDT | Special Weather Statement | MEG | Marshall | 38 min |
| Jul 2, 6:24 PM CDT | Special Weather Statement | MEG | Lafayette | 36 min |
| Jul 1, 8:59 PM CDT | Special Weather Statement | MEG | Lake | 16 min |
| Jul 2, 2:06 PM CDT | Special Weather Statement | MEG | Shelby | 24 min |
| Jul 2, 2:15 PM CDT | Special Weather Statement | MEG | Shelby | 15 min |
| Jul 2, 2:33 PM CDT | Special Weather Statement | MEG | Fayette | 27 min |
| Jul 2, 4:37 PM CDT | Special Weather Statement | MEG | Decatur | 23 min |
| Jul 2, 6:11 PM CDT | Special Weather Statement | MEG | Lauderdale | 34 min |
| Jul 2, 6:27 PM CDT | Special Weather Statement | MEG | Henry | 33 min |
| Jul 2, 6:44 PM CDT | Special Weather Statement | MEG | Crockett, Madison | 31 min |
| Jul 1, 7:18 PM CDT | Special Weather Statement | MEG | Clay | 27 min |
| Jul 1, 7:33 PM CDT | Special Weather Statement | MEG | Clay | 27 min |
| Jul 1, 7:58 PM CDT | Special Weather Statement | MEG | Clay | 32 min |
| Jul 1, 8:27 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 33 min |
| Jul 1, 11:33 PM CDT | Special Weather Statement | MEG | Greene | 27 min |
| Jul 2, 12:23 PM CDT | Special Weather Statement | MEG | Phillips | 37 min |
| Jul 2, 12:35 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.